Cancer and VTE
VTE is the second cause of preventable death in patients with cancer. And prevalence cancer-VTE is higher and more serious than the one cancer-stroke or cancer-infarction
DVT and PE frequently occur in patients with cancer: one in every 10 to 20 cancer patients will develop DVT or PE.
Blood coagulation is activated in cancer patients, which causes the blood to become thicker and increases the risk of clotting.
Chemotherapy and radiation therapy may also lead to thrombosis.
In addition, cancer patients often spend full days in bed, catheters are inserted in their veins or they undergo surgery, and all these situations are also risk factors of VTE.
Not all tumors have the same risk of causing VTE. Pancreas, brain, stomach and lung tumors are the most commonones.
On the other hand, breast tumors are less common.
In general, the disease appears more easily in advanced neoplastic stages, but sometimes the VTE can be the first and only symptom of a tumor that has not yet been detected.
- Cancer worsens the evolution of VTE
- The cancer patients have more relapses, bleed more and die with greater frequency that patients suffering DVT without cancer
- The prevalence of cancer and VTE is higher and more severe than the combination of cancer-ictus and cancer-myocardial infarct
- One in ten patients with cancer who died of a pulmonary embolism are younger than 50 years old and one in five has no metastasis
Unlike what happens in the majority of patients suffering VTE, the treatment of DVT and PE in patients with cancer is preferably performed withlow molecular weight heparin. This treatment must be taken for at least three to six months. For those patients who have advanced cancer, with metastasis, sometimes the treatment must be continued indefinitely.
If the risk of suffering a thrombosis or a PE or severe bleeding is minimum for patients without cancer, in patients with cancer this risk doubles.
Sometimes there are problems because it is difficult to find the right dose of anticoagulants that minimize the risk of thrombosis (or embolism) for each patient, without causing thereafter a hemorrhage.
Recurrences, bleeding and catheters
Lung and pancreas tumors are the ones associated with a greater risk of relapses despite the treatment. Prostate, ovaries, colon and stomach tumors are the ones most associated with bleeding.
In patients with cancer, DVT can also appear in the arms, whether it is related or not with the existence of venous central catheters used for the administration of chemotherapy. The treatment in these cases is the same.
The catheter does not have to be removed if it continues working, however the anticoagulant therapy should be continued as long as the implanted catheter is in place.
CALCULATE WHAT KIND OF CANCERS ARE MOST FREQUENT IN PATIENTS WITH VTE
Localization of the tumor and the presence or absence of metastasis play an important role in the relationship cancer-VTE. In this graph, with real-time data from the RIETE Registry, you can calculate the risk of VTE according to the type of cancer in the presence of metastasis
The results obtained in these graphs come from a Database (RIETE) whose rights are duly protected by the Intellectual Property Laws in force.
Its use without the express consent of the holders of rights is strictly prohibited.
You can contact us through the email firstname.lastname@example.org
My mother is receiving chemotherapy and she needs hibor7500 every 24 hours. She puts it at 8 pm, could it be possible to change the hour so she can do it earlier?
Absolutely, she can do it already tomorrow. She can change it to the hour that works best for her. Then, make sure she does it always at the same time (approximately).
Every time I finish a chemotherapy session, my legs get swollen. However, my doctor says it is normal and does not give it importance. What should I do?
When we put chemotherapy in the vein we must dilute a lot drugs so they do not irritate the inner vein. For that reason, we usually overload the patiens with liquids and, as a consequence, liquid overload can be accumulated in the legs (they will get swollen) or in the lungs (potential shortness of breath). If both of your legs get swollen, most probable cause is a liquid overflow. Nonetheless, if only one of your legs get swollen most frequent cause is a DVT. Moreover, if these symptoms appear during the first hours after the chemotherapy session, most likely this would be the reason and you will see that in a few hours or a couple of days, this will improve. If after 48 hours of chemotherapy it doesn’t impove or symptoms appear after 48 hours, most likely we would be facing a thrombosis (if one of your leg gets swollen) or a pulmonary embolism (if you choke).
WHAT IS TROMBO.INFO
TROMBO.info is your site about venous thromboembolism
and pulmonary embolism
TROMBO.info is a Fundación Fuente project